Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Grand Forks, ND

July 21, 2016Grant County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jul 21, 2016, 3:49 AM CDT for Grant County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2016, 3:49 AM CDT (08:49 UTC)
Expired
Jul 21, 2016, 4:45 AM CDT
In force
56 min
Issued by
NWS Grand Forks, ND

County Grant County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 206 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3666 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
2.8
Supercell composite
22.0

Open this sounding in Storm Lab

The text

As transmitted.

515 
WWUS83 KFGF 210849
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
349 AM CDT THU JUL 21 2016
 
MNZ030>032-040-210945-
GRANT MN-WADENA MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-
349 AM CDT THU JUL 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTTER TAIL...SOUTHERN
WADENA AND GRANT COUNTIES UNTIL 445 AM CDT...

AT 349 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ESTERDY TO NEAR ELBOW LAKE. MOVEMENT WAS
SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  STAPLES AIRPORT AROUND 355 AM CDT. 
  BARRETT AND ERDAHL AROUND 415 AM CDT. 
  HOFFMAN AROUND 435 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4606 9627 4615 9627 4662 9508 4647 9477
      4639 9478 4638 9473 4637 9473 4637 9515
      4611 9515 4611 9577 4576 9576 4576 9594
TIME...MOT...LOC 0849Z 309DEG 19KT 4644 9477 4599 9606 

$$

JH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 20, 11:34 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 11:34 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1134 PM CDT WED JUL 20 2016

.UPDATE...
Issued at 1126 PM CDT Wed Jul 20 2016

No sig changes to the fcts package. Severe Thunderstorm Watch 402
remians in effect for much of eastern ND and northwest MN through
3am cdt.

UPDATE Issued at 911 PM CDT Wed Jul 20 2016

Minimal update. Increased pops across northern two-thirds of CWA.
Severe Tstm Watch across most of CWA alg and north of Valley
City-Fargo-Park Rapids line thru 3am. Will expire Heat Advisory and
Warnings.

UPDATE Issued at 555 PM CDT Wed Jul 20 2016

The Severe Thunderstorm Watch for portions of northeast and east
central ND till 11pm... has been upgraded to a Tornado Watch for
the northern portions of the Watch area.

5pm analysis had in excess of 5000 j/kg of CAPE in the 0-2 km
subcloud layer over northcentral ND... with RUC12 showing this
expanding steadily eastward into northeast ND and far northwest MN
through 03z. in addition... 0-2km VGP /Vorticity Generation
Parameter/ approaches values of from .6 to .8 in that region...
which local research has shown to be quite conducive to rapid
tornadogenesis.

Meanwhile cloudmass over the central Red River Valley hasn't yet
dissipated... but cloudfree just west of the valley has rapidly
ramped up in heat and instability levels.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 118 PM CDT Wed Jul 20 2016

Forecast impacts in the short term will be temperatures and severe
threat.

For update adjusted heat headlines to account for cloud cover
limiting temperatures.

In spite of the slow dissipation of low level stratus across the
region holding temperatures down sufficient instability and cape
exist for severe potential. Timing of convective initiation still
somewhat uncertain however short wave lifting through Montana
likely to interact with boundary across NW-N central ND with
convection then propagating east tonight. In line with the SPC
outlook the favored area looks to be along and north of highway
200. Similar to last night large hail and damaging winds will be
the main threats. Weak surface boundary/cool front should be
through all but the east by morning. The far NW will be first to
feel cooler/drier air moving in behind boundary late tonight. The
remainder of the fa will see another muggy night.

Column cools a bit Thursday in wake of boundary passage but
remains mild. Lower dewpoints begin to move in from NW-SE. The
far south will likely remain warm and humid enough that some sort
of heat headline possible but at this point looks marginal. With
high pressure moving in anticipating a break in the stormy weather
and will keep forecast dry.

.LONG TERM...(Thursday night through Wednesday)
Issued at 118 PM CDT Wed Jul 20 2016

Friday-Wednesday...Main concern will be severe thunderstorm
potential Friday evening/overnight...and then again Saturday
afternoon/evening. Synoptically speaking...models are in good
agreement and indicate a stronger signal raising confidence that a
couple more severe (possibly significant) event will occur through
the early part of the weekend.  Confidence still low with details
(exact timing...exact threats and evolution).  Quieter weather on
tap to end the weekend heading into next week. Active weather again
looks possible by the middle of next week. Temperatures cooler
following the passage of a cold front on Saturday...more toward
normal values.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday evening)
Issued at 555 PM CDT Wed Jul 20 2016

A line of strong to severe thunderstorms with areas of MVFR cigs
and vsbys will persist across east cnetral ND and much of
northwest MN through the midnight and overnight period. Storms
should exit eastern ND FAR-GFK-TVF areas by 08z...and push out the
DTL-FSE-BJI areas through 11z. Expect mainly VFR conds across
eastern ND and the Red River Valley corridor on Thursday. in
Northwest MN...expect areas of MVFR cigs to persist thru 15z...
with VFR conds after 15z.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Gust
SHORT TERM...Voelker
LONG TERM...TG
AVIATION...Gust
Hazardous weather outlook, Jul 20, 3:55 AM CDT, 23 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
355 AM CDT WED JUL 20 2016

MNZ001>003-015-022>024-027>032-040-NDZ027-030-039-049-052-053-
210900-
WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-GRAND FORKS-TRAILL-CASS-RANSOM-SARGENT-RICHLAND-
355 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AFTERNOON INTO
EARLY EVENING, DUE TO THE COMBINATION OF HOT TEMPERATURES AND
MUGGY CONDITIONS. THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON
INTO TONIGHT, MAINLY ALONG AND NORTH OF HIGHWAY 2. SOME OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL, STRONG WINDS, AND LOCALLY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AFTERNOON INTO EARLY EVENING WILL ALSO BE VERY WARM AND
HUMID. THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON INTO
FRIDAY NIGHT, THIS TIME MAINLY ALONG AND SOUTH OF HIGHWAY 2.
THUNDERSTORMS REMAIN IN THE FORECAST SATURDAY INTO SUNDAY AND
AGAIN TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-028-029-038-
054-210900-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER-
SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
WESTERN WALSH COUNTY-
355 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE AFTERNOON INTO EARLY
EVENING, DUE TO THE COMBINATION OF HOT TEMPERATURES AND MUGGY
CONDITIONS. THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON INTO
TONIGHT, MAINLY ALONG AND NORTH OF HIGHWAY 2. SOME OF THESE STORMS
MAY BE SEVERE WITH LARGE HAIL, STRONG WINDS, AND LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON INTO FRIDAY
NIGHT, THIS TIME MAINLY ALONG AND SOUTH OF HIGHWAY 2.
THUNDERSTORMS REMAIN IN THE FORECAST SATURDAY INTO SUNDAY AND
AGAIN TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 21, 2:04 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
204 AM CDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND GST     3 S PARK RAPIDS         46.87N 95.06W
07/21/2016  M55 MPH          HUBBARD            MN   AWOS

            PEAK WINDS MEASURED AT TEH PARK RAPIDS AIRPORT /KPKD/.

&&

GGUST
Local storm report, Jul 21, 2:07 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
207 AM CDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     TSTM WND GST     2 W LAKE PARK           46.88N 96.14W
07/21/2016  M56 MPH          BECKER             MN   MESONET

            PEAK WINDS MEASURED AT THE LAKE PARK RWIS ALONG HIGHWAY
            10.

&&

GGUST
Local storm report, Jul 21, 2:14 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
214 AM CDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND GST     6 ENE PELICAN RAPIDS    46.60N 95.97W
07/21/2016  M60 MPH          OTTER TAIL         MN   MESONET

            PEAK WINDS MEASURED AT A PERSONAL WEATHER STATION.

&&

GGUST
Local storm report, Jul 21, 2:22 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
222 AM CDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND GST     CHAMBERLAIN             46.91N 94.72W
07/21/2016  M52 MPH          HUBBARD            MN   MESONET

            PEAK WINDS MEASURED AT THE RWIS ON HWY 64.

&&

GGUST
Local storm report, Jul 21, 2:33 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
233 AM CDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     TSTM WND GST     3 NE BADGER             48.81N 95.97W
07/20/2016  M54 MPH          ROSEAU             MN   MESONET

            PEAK WINDS MEASURED AT THE RWIS STATION ALONG HWY 11.

&&

GGUST
Special weather statement, Jul 21, 3:49 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
349 AM CDT THU JUL 21 2016

MNZ030>032-040-210945-
GRANT MN-WADENA MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-
349 AM CDT THU JUL 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTTER TAIL...SOUTHERN
WADENA AND GRANT COUNTIES UNTIL 445 AM CDT...

AT 349 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ESTERDY TO NEAR ELBOW LAKE. MOVEMENT WAS
SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  STAPLES AIRPORT AROUND 355 AM CDT.
  BARRETT AND ERDAHL AROUND 415 AM CDT.
  HOFFMAN AROUND 435 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4606 9627 4615 9627 4662 9508 4647 9477
      4639 9478 4638 9473 4637 9473 4637 9515
      4611 9515 4611 9577 4576 9576 4576 9594
TIME...MOT...LOC 0849Z 309DEG 19KT 4644 9477 4599 9606

JH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:01 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau59 min
Jul 20, 9:59 PM CDTSevere Thunderstorm WarningFGFBeltrami, Kittson, Lake of the Woods, Marshall, Roseau61 min
Jul 20, 10:42 PM CDTSevere Thunderstorm WarningFGFPolk48 min
Jul 20, 11:00 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk45 min
Jul 20, 11:07 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Pennington53 min
Jul 20, 11:13 PM CDTSevere Thunderstorm WarningFGFNorman, Polk62 min
Jul 20, 11:26 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake41 min
Jul 20, 11:36 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Norman39 min
Jul 20, 11:58 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods32 min
Jul 21, 12:00 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Norman60 min
Jul 21, 12:03 AM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Norman and 1 more57 min
Jul 21, 12:37 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin53 min
Jul 21, 12:43 AM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Otter Tail, Wadena62 min
Jul 21, 1:20 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Grant, Otter Tail, Wadena, Wilkin55 min
Jul 21, 2:14 AM CDTSevere Thunderstorm WarningFGFGrant46 min
Jul 20, 7:40 PM CDTSevere Thunderstorm WarningFGFCavalier, Towner50 min
Jul 20, 7:56 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey49 min
Jul 20, 8:25 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina50 min
Jul 20, 8:35 PM CDTSpecial Weather StatementFGFTowner25 min
Jul 20, 8:44 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey46 min
Jul 20, 9:10 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner50 min
Jul 20, 9:11 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson64 min
Jul 20, 9:28 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey47 min
Jul 20, 9:43 PM CDTTornado WarningFGFEddy, Griggs, Nelson32 min
Jul 20, 9:59 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Walsh46 min
Jul 20, 10:10 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 2 more65 min
Jul 20, 11:07 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele, Traill53 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.